Alert archive / Nebraska / Winter Weather Advisories in 2020
Winter Weather Advisory 21, NWS Hastings, NE
NWS Hastings, NE issued this winter weather advisory at Dec 22, 2020, 3:31 PM CST for 17 counties in Nebraska. It took effect at Dec 23, 2020, 12:00 AM CST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Dec 22, 2020, 3:31 PM CST (21:31 UTC)
- In effect from
- Dec 23, 2020, 12:00 AM CST
- Expired
- Dec 23, 2020, 6:00 PM CST
- In force
- 18 hr
- Issued by
- NWS Hastings, NE
Counties Adams County, NE, Buffalo County, NE, Clay County, NE, Dawson County, NE, Fillmore County, NE, Greeley County, NE, Hall County, NE, Hamilton County, NE, Howard County, NE, Kearney County, NE, Merrick County, NE, Nance County, NE, Phelps County, NE, Polk County, NE, Sherman County, NE, Valley County, NE, York County, NE
The radar
The Grand Island radar (KUEX), 71 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1985 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this winter weather advisory went out at Dec 22, 12:20 PM CST, 3 hours 11 minutes earlier.
Area forecast discussion, Dec 22, 12:20 PM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1220 PM CST Tue Dec 22 2020
...Aviation Update...
.DISCUSSION...(Today through Monday)
Issued at 622 AM CST Tue Dec 22 2020
A challenging short term...
Today and Wednesday:
A strong upper level storm system is expected to approach the area
today and move across the heart of the CONUS Wednesday. This
strong disturbance will bring unpleasant conditions to the region
for the middle of the week.
Today: Ahead of this strong system lee troughing will increase and
the pressure gradient will increase significantly across the the
southern half of the area. Winds today will be strong out of the
south. As the disturbance approaches, the surface low will track
across South Dakota dragging a cold front across the region
tonight. Ahead of this cold front, temperatures will be
mild...aided by the strong southerly winds and mixing. Have highs
in the 50s for much of Nebraska and far southern areas reaching
into the low 60s.
Tonight into Wednesday: The strong cold front will begin to plow
through the area near to after midnight. This cold front packs
quite a punch. Temperatures will plummet and northwesterly winds
will be intense. Temps will drop from the more mild 40s/50s to
the 20s by morning. The latest high-resolution guidance indicates
a strong surge of winds just behind the cold front.
Winds...especially in the west...could initially have gusts up to
55 to 60 mph.
While not overly widespread, some rain showers could accompany the
front tonight, and with the combination of the rain and quickly
dropping temperatures, flash freezing is a possibility on
roadways. The strong winds will help to dry it out, but it is
still a concern. Rain showers will transition to snow showers
through the overnight hours.
Wednesday during the day will not be pleasant. The main upper
disturbance will be overhead with strong winds aloft. Wind gusts
will again surge with gusts up to 55 to 60 mph during the late
morning and afternoon hours. Temperatures will continue to drop
likely spending much of the day in the 20s...that combined with
the brutal winds will cause wind chill values to be near zero for
most. Wrap around precipitation in the form of snow will be
possible for areas to the north, but to be honest...it is more
likely for areas to the north. Any snow is not expected to
accumulate much with total accumulations of less than an inch.
The wind and precipitation could combine to cause hazardous
travel conditions Wednesday. Take care if you plan to travel.
Headline:
Issued a High Wind Watch for western sections of the area where
confidence is the highest that we could reach High Wind Warning
Criteria with gusts exceeding 58 mph. Stay tuned to the forecast
for possible upgrade later today.
Christmas Eve and Christmas Day:
After a unpleasant Wednesday...conditions turn around in the wake
of that system. Northwesterly upper flow persists, as surface high
pressure moves over head Thursday (Christmas Eve). Highs will
begin to rebound warming into the 30s for most.
Christmas is expected to be a fairly benign weather day with light
westerly to northwesterly winds causing some downslope effects and
warming. Highs are currently forecast to reach into the 50s. A
nice turn around after Wednesday.
Saturday through Monday:
The next system to move across the area will be Saturday into
Sunday as a disturbance quickly moves across the Central Plains
bringing another cool down. This system is expected to be dry
across the Plains. Another mild day Saturday with highs in the 50s
will become highs in the 30s by Sunday and Monday.
Beyond:
Keep a watch out for a mid-week...New Years storm system that
could bring cold and snow. No details, but something to continue
to watch and see how it evolves.
&&
.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday)
Issued at 1219 PM CST Tue Dec 22 2020
General overview:
This will be a fairly complex period, with regard to various
elements including winds (and LLWS), ceiling and possible
(likely?) snow showers that could also greatly influence
visibility on an occasional basis. Will briefly cover each element
below, but the main message here is that the latter half of the
period is showing signs that it could trend worse in terms of
especially visibility/precipitation trends.
Winds:
This afternoon breezy south winds will prevail (generally
sustained 15-20KT/gusts 25-30KT. Following a brief lull in speeds
this evening, a strong cold front will blast through overnight,
featuring strong northwest winds that will only increase heading
late into the period, with sustained speeds around 30KT/gusts
40-45KT. During the brief period of lighter winds this evening,
mainly the 00-04Z time frame features a period of low level wind
shear (LLWS) as winds within the lowest 1-2K ft. will average
40-50KT, setting up at least 30KT of shear between the surface and
this level.
Ceiling:
High confidence in VFR (only passing high clouds at worst) through
the first half of the period. However, there are increasing signs
that much of the latter half will feature MVFR and have introduced
as prevailing through most of this time.
Precipitation/visibility:
As with ceiling, high confidence in dry/VFR conditions through at
least 08Z or so. However, after that time, passing snow showers
become a distinct possibility, some of which could combine with
strong winds to at least briefly reduce visibility fairly
markedly. Given only low-medium confidence in how this snow aspect
plays out, have only a generic "vicinity shower" (VCSH) mention
for now and kept visibility VFR, but some noticeable changes may
be warranted here in later TAF issuances/updates.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Watch from late tonight through Wednesday afternoon
for NEZ039-046-060-061-072>074-082>084.
KS...High Wind Watch from late tonight through Wednesday afternoon
for KSZ005-017.
&&
DISCUSSION...Billings Wright
AVIATION...PfannkuchHazardous weather outlook, Dec 22, 5:10 AM CST, 10 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 510 AM CST Tue Dec 22 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 231115- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 510 AM CST Tue Dec 22 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. A strong cold front will move into the region tonight. Very strong northwesterly winds are expected with this surge of cold air. A High Wind Watch has been issued for areas along and west of a line from Ord, NE to Plainville, KS beginning tonight at midnight. Winds of 30 to 40 and gusts up to 55 to 60 mph are possible behind the initial frontal boundary passage. Outside of the high wind watch area, winds will still be windy with gusts up to 50 mph possible. In addition to the strong winds, temperatures will plummet as rain showers turn to snow. Wet roads could see flash freezing with the sudden drop in temperatures. Snow accumulations are expected to be light, but the combination of strong winds with the snow could reduce visibilities in addition to the possible flash freeze on roadways could all cause hazardous travel conditions. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday will be sharply colder behind the cold front and the strong winds will persist throughout the day. Northwesterly winds will again peak during the late morning into the afternoon Wednesday with sustained speeds of 30 to 40 mph and gusts up to 55 to 60 mph for areas west of a line from Ord, NE to Plainville, KS. For areas east of this line winds will still be strong, with gusts up to 50 mph possible. In addition to the strong winds, there is a chance for periods of snow showers. Snow amounts are expected to be less than an inch, but the combination of strong winds and snow could cause blowing snow and reduced visibilities which could impact pre-holiday travel. If you are planning travel on Wednesday stay tuned to the updated forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Billings Wright
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 4:37 AM CST | High Wind Watch | GID | Buffalo, Dawson, Franklin, Furnas, Gosper, Harlan and 4 more | 10 hr |
| Dec 22, 3:05 PM CST | High Wind Warning | GID | Adams, Buffalo, Clay, Dawson, Fillmore, Franklin and 18 more | 27 hr |
Nearby
Winter Weather Advisories in Nebraska, 2020Every winter weather advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.